Yasmin (drospirenone and ethinyl estradiol) is a combination birth control pill, also known as oral contraceptive, which is intended to prevent pregnancy. As with any other medications, taking too much of this drug can cause overdose. Usually, an overdose on birth control pills happens when someone unintentionally or intentionally takes more than the prescribed amount of the drug.
The effects of a drug overdose may vary depending on several factors such as the amount of Yasmin ingested, whether the yellow or white tablet was taken, and whether it was taken together with any other substances.
If you think you or someone has overdosed on Yasmin, seek medical attention right away.
Possible Effects of a Yasmin Overdose
Taking more than the recommended amount of any oral contraceptive (including Yasmin) can cause nausea and vomiting. Vaginal bleeding has also been reported by some women who have overdosed on birth control pills.
Unlike many oral contraceptives, an overdose on Yasmin is associated with increased blood potassium levels (also called hyperkalemia). High blood potassium levels pose serious health risks.
Managing a Yasmin Overdose
When taken as directed, a Yasmin overdose is unlikely. Since cases of overdose due to Yasmin are rarely reported, there is no single medication or treatment regimen intended for such overdose. Normally, treatment involves supportive care. This means symptoms are treated as they occur and treatments are based on the presenting symptoms. Because of the possibility of hyperkalemia or increased blood potassium levels, blood levels should be monitored continuously.
Contact medical treatment or call local poison control once a drug overdose is suspected. Do not induce vomiting unless specifically instructed by a healthcare provider.
Usually, Yasmin overdose is unlikely to cause life threatening effects and a trip to the emergency department is not necessary. However, if an ER visit is necessary, expect the healthcare provider to put patient on close monitoring especially the vital signs. Depending on the effects of the overdose, the healthcare provider may recommend certain medications to treat symptoms, blood tests to check drug serum levels and potassium levels, electrocardiogram to monitor heart rate and rhythm, use of activated charcoal, and inserting a tube into the stomach to “pump out” the drug.
It is important to seek immediate medical attention in case of drug overdose to manage the effects appropriately. Healthcare provider may recommend discontinuing the use of birth control pills. If discontinuing contraceptive, be sure to use a different birth control method, if desired, to avoid getting pregnant.